A few weeks ago, I threw out an errant tweet about some possible heart palpitations that had come on suddenly and then stayed with me. I was wondering if they might be a side effect of the Singulair I had started a few weeks earlier.
Well, I have my answer. It’s a side effect, all right, but not of the Singulair.
Toting around a Holter monitor for 24 hours revealed a bunch of PVCs—“premature ventricular contractions.” The name conjures the miles of PVC piping that adorn Boy Scientist’s crazy bedroom/laboratory.
PVCs of the coronary variety are an early and weak-ish contraction of the lower chambers of the heart. They’re usually followed by a contraction that’s more forceful than usual and that makes it feel as though your heart has skipped a beat, or is pounding, or that you have butterflies in your chest and throat.
Our friendly family doc described it as the electrical signal going flooey for a moment. It sounds bad, but is apparently not dangerous, once you’ve ruled the dangerous stuff out. (If you’re feeling something similar, get thee to your doctor).
PVCs, it seems, are pretty common. They’re certainly common in me now. The monitor detected a few hundred over the course of the day, even though I felt only three or four, and felt them rather tentatively, at that.
So, welcome my fluttery new friend.
The side effect part? Well, at about the same time, I suddenly found myself overheating for a minute or so at a time several times a day. Hot flashes!
“Aha!” said my doc. It’s midlife, the heart palpitations go with it, and it’s barging in just when I’m still far too young for this.
So, now I’ve got David Bowie’s “Changes” on an endless loop in my brain, even though it’s not exactly apt. Boy, those are some crazy lyrics. Pretty soon now, you’re gonna get a little older? Yeah. I’ll say.